# SDR AU981135

- Difficulty date: September 3, 1998
- Submitted: March 26, 2000
- Operation: General aviation
- Engine: Pwa JT9D7R4E
- System (JASC): 7250 · Turbine Section
- Part: Turbine Disc
- Part number: 825601
- Condition: Cracked
- Location: Rt Engine
- Stage of operation: IN
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(AUS) RIGHT ENGINE FIRST STAGE HIGH PRESSURE TURBINE BLADE TIPS CRACKED.  FURTHER INVESTIGATION FOUND A RADIAL CRACK ON THE FORWARD FACE OF THE FIRST STAGE DISC.  THE LENGTH OF THE CRACK WAS APPROXIMATELY 100 MM (4 INCHES) EXTENDING APPROXIMATELY 50.8 MM (2 INCHES) RADIALLY IN EACH DIRECTION FROM A COOLING AIR HOLE.  THE MANUFACTURER HAS REVIEWED THE DATA ON THE CRACK AND HAS FOUND THAT THE MULTIPLE SMALL CRACKS ACCOMPANYING THE MAIN CRACK AT THE COOLING AIR HOLE SUPPORT THE THEORY THAT THE DAMAGE WAS CAUSED BY A MANUFACTURING ANOMALY KNOWN AS A `SEVERELY WORKED LAYER' OR `ABUSIVE MACHINING' OF THE MATERIAL SURROUNDING THE HOLE.
